Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 279, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Sep 15, 2016, 6:26 PM CDT for Trego County, Kansas. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 15, 2016, 6:26 PM CDT (23:26 UTC)
- Expired
- Sep 15, 2016, 7:15 PM CDT
- In force
- 49 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Trego County, KS
The radar
The Dodge City radar (KDDC), 136 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 15, 6:40 PM CDT | HAIL 1.75 | 5 Sw Wakeeney, KS | . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.4 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1127 J/kg
- Mixed-layer CIN
- -189 J/kg
- Mixed-layer LCL
- 1033 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 170 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted.
319
WUUS53 KDDC 152326
SVRDDC
KSC195-160030-
/O.NEW.KDDC.SV.W.0279.160915T2326Z-160916T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
626 PM CDT THU SEP 15 2016
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN TREGO COUNTY IN WEST CENTRAL KANSAS...
* UNTIL 730 PM CDT
* AT 625 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF
VODA...OR 10 MILES SOUTHWEST OF WAKEENEY...MOVING NORTHEAST AT 25
MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
WAKEENEY AND VODA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3886 9998 3893 10011 3913 10005 3913 9971
TIME...MOT...LOC 2325Z 198DEG 20KT 3894 10003
HAIL...1.25IN
WIND...60MPH
$$
FINCH4 follow-up statements
560
WWUS53 KDDC 152342
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
642 PM CDT THU SEP 15 2016
KSC195-160030-
/O.CON.KDDC.SV.W.0279.000000T0000Z-160916T0030Z/
TREGO KS-
642 PM CDT THU SEP 15 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTH CENTRAL TREGO COUNTY...
AT 642 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST
OF WAKEENEY...MOVING NORTHEAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
WAKEENEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3892 9992 3897 10002 3913 9999 3913 9971
TIME...MOT...LOC 2342Z 244DEG 15KT 3898 9995
HAIL...1.25IN
WIND...60MPH
$$
FINCH850
WWUS53 KDDC 152359
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
659 PM CDT THU SEP 15 2016
KSC195-160030-
/O.CON.KDDC.SV.W.0279.000000T0000Z-160916T0030Z/
TREGO KS-
659 PM CDT THU SEP 15 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTH CENTRAL TREGO COUNTY...
AT 659 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WAKEENEY...
MOVING NORTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
WAKEENEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3898 9988 3903 9996 3913 9999 3913 9971
TIME...MOT...LOC 2359Z 204DEG 18KT 3905 9990
HAIL...1.00IN
WIND...60MPH
$$
FINCH642
WWUS53 KDDC 160009
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
709 PM CDT THU SEP 15 2016
KSC195-160030-
/O.CON.KDDC.SV.W.0279.000000T0000Z-160916T0030Z/
TREGO KS-
709 PM CDT THU SEP 15 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTH CENTRAL TREGO COUNTY...
AT 709 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTH OF
WAKEENEY...MOVING NORTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
WAKEENEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3901 9984 3904 9990 3913 9994 3913 9971
TIME...MOT...LOC 0009Z 204DEG 18KT 3910 9987
HAIL...1.00IN
WIND...60MPH
$$
FINCH597
WWUS53 KDDC 160015
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
715 PM CDT THU SEP 15 2016
KSC195-160025-
/O.CAN.KDDC.SV.W.0279.000000T0000Z-160916T0030Z/
TREGO KS-
715 PM CDT THU SEP 15 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL TREGO COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED. HOWEVER SMALL HAIL IS
STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3901 9984 3904 9990 3913 9994 3913 9971
TIME...MOT...LOC 0013Z 198DEG 20KT 3913 9986
$$
FINCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 6:17 PM CDT, 9 minutes earlier.
Area forecast discussion, Sep 15, 6:17 PM CDT, 9 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 617 PM CDT THU SEP 15 2016 ...Updated for Aviation... .SHORT TERM...(This evening through Friday) Issued at 203 PM CDT Thu Sep 15 2016 The short term convective allowing models, specifically the WRF runs have shifted their solutions more toward what the HRRR had been forecasting through the day in terms of convection. That keeps the bulk of the storm initiating mid afternoon across eastern colorado, as just isolated cells, but growing upscale into north west and northcentral Kansas including the I-70 corridor by mid evening). These storms will be initiating along the weak cold front/surface convergence zone. The aforementioned cold front will move into the area tonight, probably reaching the southeast 1/3 or so of the DDC forecast area by midday Friday. This will act to decrease highs by around 10 degrees from Today as well as act as a convergence zone for potential late day surface based convection again on Friday. In either case, the set up in weak opt moderate CAPE/instability and very weak shear in the absence of an jets. .LONG TERM...(Friday night through Thursday) Issued at 203 PM CDT Thu Sep 15 2016 The best chance for weekend precipitation appears late Saturday or Saturday night with a signal in the GFS of elevated shower and thunderstorms set of by a moderate shortwave in the westerlies. Otherwise, a mainly zonal upper flow and overall dry regime is in place for the medium to extended period. A warming trend is also forecast, with models and consensus blends indicated highs back to around 90 degrees by early next week. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 612 PM CDT Thu Sep 15 2016 As a shortwave trough moves across the Central Plains tonight, a cold front will move across western Kansas. The best chances for isolated storms is in the KHYS area early tonight. The front should be near a KHYS to KGCK area by 09-12Z, then at KDDC around 15Z. Some areas of IFR/MFVR conditions are possible mainly at KGCK and KHYS. && .PRELIMINARY POINT TEMPS/POPS... DDC 61 81 58 81 / 20 30 30 10 GCK 58 76 55 80 / 20 20 20 10 EHA 58 77 56 79 / 10 20 30 30 LBL 61 80 58 80 / 20 30 30 20 HYS 60 77 55 80 / 50 20 20 10 P28 66 82 63 82 / 10 50 50 10 && .DDC Watches/Warnings/Advisories... NONE. && SHORT TERM...Russell LONG TERM...Russell AVIATION...Kruse
Hazardous weather outlook, Sep 15, 3:54 PM CDT, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 354 PM CDT THU SEP 15 2016 KSZ030-031-043>046-061>066-074>081-084>090-162100- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 354 PM CDT THU SEP 15 2016 /254 PM MDT THU SEP 15 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. DAY 1 DISCUSSION ---------------- STRONG TO MARGINALLY SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF WEST CENTRAL KANSAS THIS EVENING, MAINLY ALONG A CORRIDOR FROM AROUND SCOTT CITY THROUGH HAYS. ISOLATED QUARTER TO GOLF BALL SIZE HAIL AND GUSTY WINDS TO 60 MPH MAY BE POSSIBLE. DAY 1 HAZARDS ------------- * HAIL: LIMITED RISK * THUNDERSTORM WIND DAMAGE: LIMITED RISK * FLOODING: LIMITED RISK * LIGHTNING: LIMITED RISK .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. DAYS 2-7 DISCUSSION ------------------- A COLD FRONT WILL MOVE INTO THE AREA FRIDAY AFTERNOON. THIS BOUNDARY MAY BE THE FOCUS FOR WIDELY SCATTERED THUNDERSTORM DEVELOPMENT IN THE LATE AFTERNOON. DAYS 2-7 HAZARDS ---------------- * FRIDAY - FLOODING: LIMITED RISK - LIGHTNING: LIMITED RISK * SATURDAY - FLOODING: LIMITED RISK - SEVERE THUNDERSTORM: LIMITED RISK * SUNDAY - LIGHTNING: LIMITED RISK * MONDAY NO HAZARDS. * TUESDAY - LIGHTNING: LIMITED RISK * WEDNESDAY - LIGHTNING: LIMITED RISK .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO
In the hours before
Special weather statement, Sep 15, 6:24 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
624 PM CDT THU SEP 15 2016
KSZ030-160030-
TREGO KS-
624 PM CDT THU SEP 15 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TREGO COUNTY UNTIL
730 PM CDT...
AT 623 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF VODA...OR 9 MILES SOUTHWEST OF WAKEENEY...MOVING NORTH
AT 25 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WAKEENEY AND VODA.
LAT...LON 3884 9995 3893 10012 3897 10013 3913 10008
3913 9962
TIME...MOT...LOC 2323Z 198DEG 21KT 3894 10003
FINCHThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 15, 6:24 PM CDT | Special Weather Statement | DDC | Trego | 66 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.